Graphical translators for mean curvature flow

  • D. Hoffman
  • T. Ilmanen
  • F. MartínEmail author
  • B. White


In this paper we provide a full classification of complete translating graphs in \({\mathbf {R}}^3\). We also construct \((n-1)\)-parameter families of new examples of translating graphs in \({\mathbf {R}}^{n+1}\).

Mathematics Subject Classification

Primary 53C44 53C21 53C42 



  1. 1.
    Altschuler, S.J., Wu, L.F.: Translating surfaces of the non-parametric mean curvature flow with prescribed contact angle. Calc. Var. Partial Differ. Equ. 21, 101–111 (1994)MathSciNetCrossRefGoogle Scholar
  2. 2.
    Bourni, T., Langford, M., Tinaglia, G.: On the existence of translating solutions of mean curvature flow in slab regions. arXiv:1805.05173, 1-25 (2018)
  3. 3.
    Clutterbuck, J., Schnürer, O., Schulze, F.: Stability of translating solutions to mean curvature flow. Calc. Var. Partial Differ. Equ. 29, 281–293 (2007)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Colding, T.H., Minicozzi II, W.P.: Sharp estimates for mean curvature flow of graphs. J. Reine Angew. Math. 574, 187–195 (2004). MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Evans, L.C., Spruck, J.: Motion of level sets by mean curvature. III. J. Geom. Anal. 2(2), 121–150 (1992). MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Hardt, R., Simon, L.: Boundary regularity and embedded solutions for the oriented Plateau problem. Ann. Math. 110(3), 439–486 (1979). MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Hoffman, D., Ilmanen, T., Martín, F., White, B.: Notes on translating solitons for mean curvature flow. Preprint arXiv:1901.09101 (2019)
  8. 8.
    Hoffman, D., Martín, F., White, B.: Scherk-like translators for mean curvature flow. Preprint arXiv:1903.04617 (2019)
  9. 9.
    Hoffman, D., Martín, F., White, B.: Translating annuli for mean curvature flow. In preparation (2019)Google Scholar
  10. 10.
    Ilmanen, T.: Elliptic regularization and partial regularity for motion by mean curvature. Mem. Am. Math. Soc. 108(520), x+90 (1994)MathSciNetzbMATHGoogle Scholar
  11. 11.
    Martín, F., Savas-Halilaj, A., Smoczyk, K.: On the topology of translating solitons of the mean curvature flow. Calc. Var. PDE’s 54(3), 2853–2882 (2015)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Morgan, F.: Geometric Measure Theory. Academic Press Inc, Boston, MA (1988)CrossRefGoogle Scholar
  13. 13.
    Radó, T.: On the Problem of Plateau. Chelsea Publishing Co., New York, NY (1951)zbMATHGoogle Scholar
  14. 14.
    Shahriyari, L.: Translating graphs by mean curvature flow. Geom. Dedic. 175, 57–64 (2015)MathSciNetCrossRefGoogle Scholar
  15. 15.
    Simon, L.: Lectures on geometric measure theory. In: Proceedings of the Centre for Mathematical Analysis, Australian National University, vol. 3. Australian National University, Centre for Mathematical Analysis, Canberra (1983)Google Scholar
  16. 16.
    Simon, L.: A strict maximum principle for area minimizing hypersurfaces. J. Differ. Geom. 26(2), 327–335 (1987)MathSciNetCrossRefGoogle Scholar
  17. 17.
    Solomon, B., White, B.: A strong maximum principle for varifolds that are stationary with respect to even parametric elliptic functionals. Indiana Univ. Math. J. 38(3), 683–691 (1989). MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Spruck, J., Xiao, L.: Complete translating solitons to the mean curvature flow in \({\bf R}^3\) with nonnegative mean curvature. Amer. J. Math. pp. 1–23 (2017). arXiv:1703.01003v2
  19. 19.
    Wang, X.J.: Convex solutions of the mean curvature flow. Ann. Math. 173, 1185–1239 (2011)MathSciNetCrossRefGoogle Scholar
  20. 20.
    White, B.: Curvature estimates and compactness theorems in \(3\)-manifolds for surfaces that are stationary for parametric elliptic functionals. Invent. Math. 88(2), 243–256 (1987). MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    White, B.: The nature of singularities in mean curvature flow of mean-convex sets. J. Am. Math. Soc. 16(1), 123–138 (2003). (electronic)MathSciNetCrossRefzbMATHGoogle Scholar
  22. 22.
    White, B.: Introduction to minimal surface theory, Geometric analysis, IAS/Park City Math. Ser., vol. 22, Amer. Math. Soc., Providence, RI, pp. 387–438 (2016)Google Scholar
  23. 23.
    White, B.: Controlling area blow-up in minimal or bounded mean curvature varieties. J. Differ. Geom. 102(3), 501–535 (2016)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  1. 1.Department of MathematicsStanford UniversityStanfordUSA
  2. 2.Department of MathematicsE. T. H. ZürichZürichSwitzerland
  3. 3.Departmento de Geometría y Topología, Instituto de Matemáticas IE-Math GranadaUniversidad de GranadaGranadaSpain

Personalised recommendations